Forum

× Welcome click the New Topic button to post

BCG Treatments - Is this common?

2 years 2 months ago #51994 by Pamm
Jack - Thank you for taking the time and writing this all! I plan on doing all of this first thing tomorrow when I get the doctor on the phone.

Please Log in or Create an account to join the conversation.

2 years 2 months ago #51992 by Jack R
Pamm,
Your fathers experience is not what is expected. In the normal course of events, the BCG is retained for 2 hours then voided, or retained as long as possible until voiding occurs prior to 2 hours. I am not always able to retain BCG for 2 hours - I have been told (no authority cited) that one hour is acceptable but not ideal.

It sounds as if his doctor had provided a solution to the problem after the first immediate void (catheter retention) , but the nursing staff either did not receive or did not understand the intended procedure. Talking to the doctor and making notes of the procedure he expects the nursing staff to provide would be helpful. You could then confirm with the nurse, prior to treatment, that the doctor's orders would be followed.

I would consider asking the following questions of the doctor. .When MY care is not going as I expected, I like to define expectations in advance. Some doctors have not appreciated my questions and attitude.

- Is there a physical cause for the short retention ?
- How long must BCG be held in the bladder to be effective ?
- At how short a hold time is the treatment considered ineffective ?
- If a catheter is used to force retention, will a nurse be immediately available in case of extreme discomfort or urgent need to urinate ?
- When using a catheter to extend hold time, will the goal be to hold BCG for 2 hours ?

One clinical trial noted that 10% of patients quickly void BCG.

http://www.endo.com/File%20Library/Clinical%20Trials/Clinical%20Trial%20Results/EN3329-A9301-A9302-abstracted-synopsis-external-posting.pdf
Clinical Trial Results Summary Study EN3329-A9301/A9302

"Nine patients (10%) received seven or eight doses; in all cases, the patients had been unable to retain one or more of the scheduled doses for more than a few minutes, so extra doses were administered."

Thanks for being there for your dad.

Best
Jack

What's with this Bleeding ? 6/2015
DX: HG Papillary & CIS
3 Years and 30 BCG/BCG+Inf
T0 CIS comes back.
BC clear as of 5/17 !
RCC found in my one (only) kidney 10/17
Begin Chemo; Cisplatin and Gemzar
8/18 begin Chemo , round 3
Begin year 4 with cis T0
The following user(s) said Thank You: Pamm

Please Log in or Create an account to join the conversation.

2 years 2 months ago #51990 by Pamm
Thank you Alan! This has now happened 2x. I have searched the internet about this and have yet to read of anyone stating this could happen. (ugh). My father went this past Wed again and it happened again. The nurse (both times) insists that some of it stays in, but my fathers after symptoms are "nothing" like his first time with the blood in urine, headache, tired, flu like feelings. I have a call into the doctor once again (been 3 days, no response), with a demand he does the next treatment. When this happens it literally soaks my father. Thank you again!

Please Log in or Create an account to join the conversation.

2 years 2 months ago - 2 years 2 months ago #51989 by Sean T
I am bumping this person's topic up since it is more recent than mine. I said thank you on mine and it went to top. I don't think that's fair to this person.

Good luck with everything, Pamm.

08/16/16 - TURBT - 1 tumor, T1HG, 7.5 cm x 7.5 cm x 1.8 cm, non-invasive papillary.
BCG treatments (15 rounds total - last March, 2018). As of latest cysto, Sept. 12, 2018 - cancer free!

Please Log in or Create an account to join the conversation.

2 years 2 months ago - 2 years 2 months ago #51987 by Alan
First, we are sorry that you that your father has BC along with the treatment problems. Pat yourself on the back helping him! Everyone needs an advocate and helper for support.

As far as what you are describing, it is a first time for me to read about this. It is possible that what came out is just part of the numbing gel, or some of the BCG also. I would certainly let your doc know and probably insist he do the procedure himself. Something isn't right as this shouldn't be happening. Chances are that some of the BCG was still in the bladder doing it's job but, I would almost be ready to find another doctor if the MD himself can't supervise this!

DX 5/6/2008 TAG3 papillary tumor .5 CM in size. 2 TURBS followed by 6 instillations of BCG weekly with a second round of 6 after a 6 week wait.

Please Log in or Create an account to join the conversation.

2 years 2 months ago #51983 by Pamm
Hello I am writing in reference to my 83 yr old father. He was diagnosed with Bladder Cancer ( High Grade none invasive early August). He had the TURBT done one the 8th and began the BCG treatments late August. The first treatment went just as we read they would go. Blood in urine for a few days. Feeling down and tired, and then that all passed. On his second treatment after the nurse pulled the cath out to send us home and he turns, all of the liquid squirted in the air and down on top of him. Nurse acted like it was not a big deal, but to us it was. I contacted the DR that evening and explained what happened ( he was unaware). He explained to us that the next treatment they would keep the catheter in for an hour before sending us home to turn etc. Well that was today and sure enough they did the procedure for the 15min only, pulled the cath out, same thing happened. Once the cath was pulled out, out came all the liquid again (this time the nurse blocked it from spraying all over him). Well just like last week, when my father was finally allowed to pee when we were back home. No blood, no discolor of urine . Our take is once again it all came out like last week, so there will be no symptoms. Has this ever happened to anyone? This couldn't be normal? I feel this is once again a wasted treatment. I plan on calling the doctor in the AM, but first thought to write here to see if anyone experienced this when getting the BCG treatments. Something just doesn't sound right to me. Thank you very much for your time.

Please Log in or Create an account to join the conversation.

  • Not Allowed: to create new topic.
  • Not Allowed: to reply.
  • Not Allowed: to add attachements.
  • Not Allowed: to edit your message.
Moderators: Cynthiaeddieksara.anne

Users

Total Online: 0 Users and 344 Guests 

Statistics

Total Messages: 50877 Total Sections: 1 Today Open: 0 Today Total Answer: 0
Total Subjects: 6518 Total Categories: 11 Yesterday Open: 0 Yesterday Total Answer: 4
Total Users: 7783 Latest User: sarahwelson
Powered by Kunena Forum